Alert archive / California / Wind Advisories in 2017
Wind Advisory 19, NWS Medford, OR
NWS Medford, OR issued this wind advisory at Mar 26, 2017, 2:41 AM PDT for Siskiyou County, California. It took effect at Mar 26, 2017, 12:00 PM PDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2017, 2:41 AM PDT (09:41 UTC)
- In effect from
- Mar 26, 2017, 12:00 PM PDT
- Expired
- Mar 26, 2017, 8:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045 WWUS76 KMFR 260941 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 241 AM PDT Sun Mar 26 2017 CAZ081-262145- /O.NEW.KMFR.WI.Y.0019.170326T1900Z-170327T0300Z/ Central Siskiyou County- Including the city of Weed 241 AM PDT Sun Mar 26 2017 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from noon today to 8 PM PDT this evening. * Winds...South winds 25 to 35 mph with gusts to 50 mph. * Timing...winds will increase through the morning, then decrease in the evening. * Locations include...The southern Shasta valley, including the city of Weed. * Impacts...The strongest winds are expected in the southern Shasta Valley near Weed. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Sven
2 follow-up statements
763 WWUS76 KMFR 262100 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 200 PM PDT Sun Mar 26 2017 CAZ081-270300- /O.CON.KMFR.WI.Y.0019.000000T0000Z-170327T0300Z/ Central Siskiyou County- Including the city of Weed 200 PM PDT Sun Mar 26 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * Winds...South winds 25 to 35 mph with gusts to 50 mph. * Timing...Winds will decrease later this afternoon and evening. * Locations include...The southern Shasta valley, including the city of Weed...Weed Airport and adjacent portions of I-5. * View the hazard area in detail at http://weather.gov/medford/hazard Precautionary/preparedness actions... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Stockton
335 WWUS76 KMFR 270250 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 750 PM PDT Sun Mar 26 2017 CAZ081-270400- /O.EXP.KMFR.WI.Y.0019.000000T0000Z-170327T0300Z/ Central Siskiyou County- Including the city of Weed 750 PM PDT Sun Mar 26 2017 ...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING... Winds have diminished below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 25, 8:15 PM PDT, 6 hours 26 minutes earlier.
Area forecast discussion, Mar 25, 8:15 PM PDT, 6 hours 26 minutes before
Area Forecast Discussion
National Weather Service Medford OR
815 PM PDT Sat Mar 25 2017
.DISCUSSION...Mostly dry conditions are being observed across the forecast
area this evening. We are in between weather systems, with high
clouds streaming out ahead of the next storm. A warm front will
arrive Sunday morning and spread precipitation across most of
Northern California and Southern Oregon, followed by a cold front
Sunday evening into Monday morning. Snow levels should be just
high enough to not cause major impacts on the front end of the
system tomorrow, around 4500 to 5000 feet with road temperatures
warming to above freezing in most places before the heaviest
precipitation arrives. So, in short, expect brief snow impacts to
some passes around 5000 feet in the morning before road conditions
become wet later in the morning...with more sustained winter
weather impacts above 5000 feet. Indications are that the higher
impact winter weather will occur Sunday night into Monday morning
as the cooler air mass arrives. Finally, we'll have to monitor
Highway 97 near Chemult where some snow on roadways is possible. A
Winter Weather Advisory at WSWMFR has been issued for these
expected late season travel impacts.
Wind impacts do not look very impressive with the upcoming front
with 10000 foot winds peaking at 30-40 kt and local guidance
suggesting sub-advisory wind gusts in the most wind-prone areas
like the East Side and Shasta Valley.
Please see the previous winter weather discussion for details on
the upcoming weather system and another storm mid to late week.
&&
.AVIATION...26/00Z TAF CYCLE...VFR will continue tonight with
occasional MVFR cigs. Mountains and terrain will be partly obscured.
A cold front will sweep across the coast early Sunday morning and
weaken as it spreads inland through the day. Ahead of this front, a
stronger SW winds aloft could lead to LLWS at the three west side
TAFS as early as midnight local time. The front will also bring
increased coverage of MVFR for areas west of the Cascades with local
IFR over the coastal range. Precipitation will be mainly light to
moderate with locally heavy amounts in Curry County from late
morning into the afternoon. The freezing level will be around 5000
to 5500 feet MSL. /FB
&&
.MARINE...Updated 200 PM PDT Saturday 25 March 2017...Seas are
hovering around 10 feet this afternoon and are expected to remain
around 10 feet overnight. As a result we will maintain the Small
Craft Advisory for Seas into tonight and expand the hazard coverage
closer to shore. Winds for the most part are not expected to be a
concern through this evening; however, a front will move towards the
waters later tonight. South winds will ramp up fairly quickly to
Small Craft Advisory after midnight, then to Gales by Sunday
morning. Steep seas are also expected. The models are in pretty good
agreement pushing the front onshore Sunday evening at which point
winds will decrease and become southwest. However seas will remain
steep through Sunday evening. Seas will decrease Sunday night into
early Monday morning, then a combination of a longer period and
shorter period west swell is due to move in Monday afternoon
resulting in combined seas between 10-13 feet. /FB
&&
.PREV DISCUSSION... /Issued 245 PM PDT Sat Mar 25 2017/
DISCUSSION...25/12Z NAM/GFS/EC in.
The northern hemispheric projection shows a wave number of four
around the globe...which argues for a slow progressive pattern.
That is indeed what we will get over the next several days.
Overall the pattern looks quite spring like...with weaker storms
driven by low amplitude upper level troughs. The primary storm
track will remain to the north of the area...but there will be
some action down here.
A weak upper level trough is now moving through the area...
bringing isolated to scattered shower activity. Amounts are quite
light and the bulk of it is falling from the Cascades west.
The showers will diminish through this evening as a flat ridge
builds over the area. The break will be short-lived, as the next
system will move in tonight.
Sunday through Monday morning look to be fairly wet as an upper
level trough approaches the coast and sends several short waves
out ahead of it. The first of these short waves will support a
surface front which will move onshore early Sunday morning. This
will bring precipitation to all of the west side and most of the
east side Sunday...along with gusty winds over the ridges...in
the Shasta Valley...and east of the Cascades. At this time it
appears that winds will remain below Advisory criteria. With the
cold core aloft...isolated thunderstorms are also possible
Sunday...mostly along the coast and over the coastal waters. There
may be a few on the east side as well. Snow levels will rise to
4500-6000 feet Sunday...then fall to around 3500-4500 feet Sunday
night.
Subsequent short waves will support plenty of shower activity
Sunday night into Monday. The last of the short waves and the
long wave trough will move through the area Monday. Showers will
diminish in the wake of the trough. Snow levels will be 3500-4000
feet or so.
After that, there will be a longer break in the action as a long
wave ridge moves toward the west coast. This will bring dry and
warmer weather to the area. The ridge axis will break to the east
of the area Tuesday night. After that, there are significant model
differences regarding the timing and strength of the next front.
In any case, that system looks to be moderate at best.
LONG TERM...Wednesday through Saturday.
Model agreement diminishes on Wednesday with the 12Z ECMWF colder,
wetter, and faster with the arrival of a warm front than the 12Z GFS
or GFS ensemble mean. Based upon the previous run of data and recent
model performance, the forecast still leans toward the ECMWF with
the probability of precipitation south and east of the Umpqua Divide
only nudged a bit lower. For much of southwest Oregon, rain is still
likely on Wednesday.
The trailing cold front is likely to arrive Wednesday evening or
late Wednesday night and continue across our area through Thursday
with a higher probability of widespread rain and snow. The model
trend has been to send the upper trough on more of a southeast
rather than east trajectory. As a result, temperatures and snow
levels for Wednesday night into Thursday have been adjusted
lower...expected to be around 7000 feet ahead of the front then down
to 4000 feet as precipitation tapers to scattered/numerous light
showers/snow showers during Thursday afternoon and evening.
A cold northerly flow with diminishing cloud cover is expected
Thursday night into Friday morning with low temperatures likely to
be a couple to several degrees below normal for most of our area.
A high pressure ridge is likely to bring a warming and drying trend
Friday into Saturday with the storm track pushed northward into
Canada. -DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 5 AM Sunday to 11 AM PDT Monday for
ORZ027-028.
CA...None.
Pacific Coastal Waters...Small Craft Advisory from 2 AM to 6 AM PDT Sunday for
PZZ350-356-370-376.
Hazardous Seas Warning from 6 AM to 5 PM PDT Sunday for
PZZ350-356-370-376.
Gale Warning from 6 AM to 5 PM PDT Sunday for
PZZ350-356-370-376.
Small Craft Advisory for hazardous seas until 2 AM PDT Sunday
for PZZ350-356-370-376.
NSK/DW/NSKNearby
Wind Advisories in California, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.